Treatment of Rebound Headaches

Are you repeatedly experiencing severe headaches and cannot get them to go away – even with pain killers? You may be experiencing rebound headaches. Rebound headaches are caused by over medicating and are named for the way they “rebound” or come back shortly after
the immediate effects of medication wear off. Before you grab ibuprofen to numb your next headache, read on. Your headache cure might actually be your cause.

What are Rebound Headaches?

Rebound headaches can come from many different sources. Your habits, diet, or current circumstances may be causing those headaches. It is possible that your headaches stem from other types of headaches like tension headaches or migraine headaches. By overusing certain painkillers, you have complicated your headache and caused it to become a rebound headache.

Good things to Remember

There are important things to remember when diagnosing and treating your headaches. Some of these include:

  • Harmful Substances: Remember that painkillers may temporarily reduce pain, but some contain substances that, if taken in abundance, may cause damage or unwanted reactions in your body.
  • Habits: Changing an unhealthy habit (such as quitting smoking) may help your situation.
  • Regular doctor’s visits: Go to a health care provider for more guidance if you can’t resolve your rebound headaches on your own.
  • Less is More: Taking more medication in higher doses will not help rebound headaches – the headache will just come back stronger (hence its name).

Order Migralex

A rebound headache is a newer type of headache than the more common headaches like tension and migraine headaches. Despite this, research has found that they are just as curable and treatable as the others.

What are Rebound Headache Triggers?

Some types of medications, if taken too frequently or in excess dosage, can cause rebound headaches. Watch out for the following:

  • Painkillers including acetaminophen, ibuprofen, naproxen, etc.
  • Sinus/congestion relief drugs
  • Sedatives for sleeping assistance like Nyquil
  • Caffeine-containing medications
  • Some prescription analgesics (painkillers)

There may be other medications that are contributing to your rebound headaches. Consult your doctor if you cannot identify which medication you are taking that is causing your headaches.

What are the Symptoms of Rebound Headaches?

The symptoms of rebound headaches are very similar to other chronic severe headaches.

  • Location: Usually these headaches occur in the temples or front of the head.
  • Type: The type of pain associated with rebound headaches will depend on the substance being used and the individual.
  • Severity: The severity can range from mild to severe depending on how long it has been since the medication has been used and how far along in the withdrawal process the patient is.
  • Frequency: Rebound headaches tend to occur on a daily basis.
  • Duration: These headaches tend to persist throughout the day after their onset, but they temporarily abate with medication.

Your rebound headaches may include other symptoms as well, so do not completely rule out rebound headaches if your symptoms do not align exactly with the ones listed above.

Types of Rebound Headaches

Your rebound headache could actually be one of several types of headaches including caffeine headaches and withdrawal headaches. In every case, though, your headaches are the result of becoming accustomed or addicted to a substance.

Consider that your rebound headache stems from over-treating a different underlying headache. Once you are able to stop overmedicating, you may be able to treat the right headache the right way. You can talk to your healthcare provider for more information. Some headache medicines are better for certain types of headaches than others.

Caffeine headaches are common as well. Remember that you can experience headaches from a withdrawal of caffeine, or from ingesting it too often and in excessive amounts. Think about the pain killer medicine you are using. Some contain caffeine. You may consider switching your medication. This may help. Consider also avoiding drinks that contain caffeine, like soda, coffee, or tea.

Risk Factors

It is important to understand that the overuse of medicine in treating headaches instead of helping could worsen them. This is especially true if you are not following the instruction label or advice given you by your healthcare provider.

Treatment Options

If you think you may be just starting to suffer from rebound headaches, you can prevent them from actually happening. Follow the instructions on the label of the medication you decide to take. Do not take it too frequently or in too high of dosage. If you find yourself constantly reaching for the medicine bottle, think twice.

It is better to prevent these rebound headaches from forming than it is to try and fix them later. Another way to help is to steer clear of caffeine substances while taking headache medication. The caffeine will only worsen the issue.

Prevention

The best way to prevent rebound headaches from occurring is to gradually stop using the medication or substance that is causing the headache.

Try and see what works to lessen the headache pain. If you are able, stopping cold turkey may help as well. Be sure to ask your doctor about stopping immediately. For some types of headache medicines, this is not a good idea.

Getting those chemicals out of your system will do a lot of good, so your body can repair itself and the brain can continue to send its signals to the nerves. The body will replenish and renew itself naturally. Trying a different type of medication likeMigralex (available online) instead of aspirin may help. Medicines like Migralex are specifically designed to treat headaches without causing rebound headaches.

Treating yourself and slowly coming off of your pain killers may be difficult if your medication is stronger than most over-the-counter drugs like acetaminophen or ibuprofen. Consult with a physician before moving forward with that decision. TheMayo Clinic reassures that though it may be hard in the short run, but, in the long run, it will be worth it.

Immediate

It is not uncommon to experience worsening (rebound) headaches as you wean yourself off the problematic medication.

Be aware that during the process of coming off of your pain medication, the pain of the headaches may increase. Hang in there. Notice when the pain is less and when it is worse. Do not give up. Eventually you will get back into a normal rhythm of things.

The best type of immediate relief for rebound headaches comes from non-caffeine aspirin-based medicines like Migralex. Migralex will relieve headache symptoms without creating a dependency on the medication. Many headache sufferers report great success with Migralex as opposed to other medications which may actually cause additional rebound headaches.

Rebound Headache Resources